Alert archive / Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 177, NWS Blacksburg, VA

May 24, 20114 counties in Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 24, 2011, 4:31 PM EDT for 4 counties in Virginia. It was in force for 59 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2011, 4:31 PM EDT (20:31 UTC)
Expired
May 24, 2011, 5:30 PM EDT
In force
59 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Bland County, VA, Smyth County, VA, Tazewell County, VA, Wythe County, VA

The radar

The Roanoke radar (KFCX), 86 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 4:37 PM EDTHAIL 11 Ese Richlands, VAOCCURRED AT PIZZA HUT AT 107 FRONT STREET
May 24, 4:59 PM EDTHAIL 0.5Tazewell, VA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 10:00 AM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.5 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2011-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 354 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2011-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
354 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
922 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

328 
WUUS51 KRNK 242031
SVRRNK
VAC021-173-185-197-242130-
/O.NEW.KRNK.SV.W.0177.110524T2031Z-110524T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
431 PM EDT TUE MAY 24 2011

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN SMYTH COUNTY IN SOUTHWEST VIRGINIA
  SOUTHERN TAZEWELL COUNTY IN SOUTHWEST VIRGINIA
  NORTHERN WYTHE COUNTY IN SOUTHWEST VIRGINIA
  SOUTHERN BLAND COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 530 PM EDT.

* AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
  NEAR CLIFFIELD...OR 6 MILES EAST OF RICHLANDS...AND MOVING EAST AT
  35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CLIFFIELD...
  TAZEWELL...
  BURKES GARDEN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM EDT
TUESDAY AFTERNOON FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

&&

LAT...LON 3719 8179 3717 8089 3712 8089 3711 8093
      3705 8090 3690 8092 3701 8180
TIME...MOT...LOC 2031Z 275DEG 29KT 3709 8168

$$

WP
2 follow-up statements
169 
WWUS51 KRNK 242053
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
453 PM EDT TUE MAY 24 2011

VAC173-242103-
/O.CAN.KRNK.SV.W.0177.000000T0000Z-110524T2130Z/
SMYTH VA-
453 PM EDT TUE MAY 24 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN SMYTH COUNTY IS
CANCELLED...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT TUESDAY EVENING
FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA.

&&

LAT...LON 3717 8089 3712 8089 3711 8093 3705 8090
      3690 8092 3699 8142 3701 8144 3700 8146
      3700 8148 3701 8147 3701 8150 3704 8168
      3719 8170
TIME...MOT...LOC 2053Z 274DEG 27KT 3708 8144

$$

VAC021-185-197-242130-
/O.CON.KRNK.SV.W.0177.000000T0000Z-110524T2130Z/
TAZEWELL VA-WYTHE VA-BLAND VA-
453 PM EDT TUE MAY 24 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR SOUTHERN BLAND...NORTHERN WYTHE AND CENTRAL TAZEWELL COUNTIES...

AT 449 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR TAZEWELL...MOVING EAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  GRATTON...
  BURKES GARDEN...
  SUITER...
  BLAND...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT TUESDAY EVENING
FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA.

&&

LAT...LON 3717 8089 3712 8089 3711 8093 3705 8090
      3690 8092 3699 8142 3701 8144 3700 8146
      3700 8148 3701 8147 3701 8150 3704 8168
      3719 8170
TIME...MOT...LOC 2053Z 274DEG 27KT 3708 8144

$$

WP
397 
WWUS51 KRNK 242127
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
527 PM EDT TUE MAY 24 2011

VAC021-185-197-242137-
/O.EXP.KRNK.SV.W.0177.000000T0000Z-110524T2130Z/
TAZEWELL VA-WYTHE VA-BLAND VA-
527 PM EDT TUE MAY 24 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BLAND...NORTHERN
WYTHE AND CENTRAL TAZEWELL COUNTIES EXPIRES AT 530 PM EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT TUESDAY EVENING
FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA.

LAT...LON 3717 8089 3712 8089 3711 8093 3705 8090
      3690 8092 3699 8142 3701 8144 3700 8146
      3700 8148 3701 8147 3701 8150 3704 8168
      3719 8170
TIME...MOT...LOC 2127Z 274DEG 27KT 3706 8112

$$

WP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 4:00 PM EDT, 31 minutes earlier.

Area forecast discussion, May 24, 4:00 PM EDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
400 PM EDT TUE MAY 24 2011

.SYNOPSIS...
A WARM AND MOIST AIR MASS WILL REMAIN IN PLACE THROUGH THE NEXT
SEVERAL DAYS AS HIGH PRESSURE OFF THE SOUTHEAST U.S. CONTINUES TO
BRING HUMIDITY INTO THE REGION. CHANCES FOR SCATTERED STRONG
THUNDERSTORMS AND LOCALLY HEAVY RAINFALL WILL CONTINUE EACH
AFTERNOON AS IMPULSES OF ENERGY EMERGE FROM DEVELOPING LOW
PRESSURE OVER THE CENTRAL U.S. A STRONGER COLD FRONT WILL
GRADUALLY APPROACH FROM THE WEST BY THE END OF THE WEEK WITH ADDED
ROUNDS OF SHOWERS AND THUNDERSTORMS INTO THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
AS OF 19Z...300PM...THE AREA WAS IN BETWEEN THE MORNINGS SYSTEM AND
THE APPROACHING SYSTEM. THE WESTERN PART OF THE AREA STABILIZED
AFTER THE MORNING PRECIPITATION. SINCE MIDDAY...CLEARING SKIES HAS
HELPED THE AREA START TO BECOME UNSTABLE AGAIN. EXPECTING
REDEVELOPMENT LATE THIS AFTERNOON BECAUSE OF THIS...AND ALSO WE ARE
WATCHING THE NEXT SYSTEM EXITING EASTERN KENTUCKY. BOTH EVENTS WILL
HELP TRIGGER ADDITIONAL SHOWERS AND STORMS THIS EVENING. CURRENT
CONVECTIVE WATCH EXPIRES AT 500 PM. WILL COORDINATE WITH SPC PRIOR
TO 5PM TO DISCUSS WHETHER AN ADDITIONAL WATCH IS NEEDED OR IF
PORTIONS OF THE CURRENT WATCH SHOULD BE EXPANDED IN TIME. ACTIVITY
IS EXPECTED TO CONTINUE INTO THE EVENING HOURS AND START TO WANE
AFTER 900 PM AS WE LOSE THE SUNSHINE AND THE AXIS OF THE PASSING
TROUGH MOVES EAST OF THE AREA. WILL HAVE SHOWERS AND STORMS ENDING
AROUND MIDNIGHT.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY NIGHT/...
FRONT LIFTS TO OUR NORTH ON WEDNESDAY AS UPPER LEVEL RIDGE BUILDS
NORTH. BEST FORCING FOR CONVECTION APPEARS TO STAY TO OUR NORTH AND
WEST. RIDGE BUILDING IN SHOULD WARM TEMPS ALOFT A BIT AS WELL.
HOWEVER LOOKS LIKE A WARM FRONT WILL BE MOVING THROUGH THE CWA
DURING THE DAY...WHICH MAY PROVIDE THE FOCUS FOR SHOWER AND
THUNDERSTORM DEVELOPMENT. CAPES FORECASTED AT LEAST 1000 J/KG AND
EFFECTIVE SHEAR AROUND 30KTS...THESE COMBINED SHOULD ALLOW FOR ANY
STORMS THAT DO FORM TO HAVE THE POTENTIAL OF BECOMING STRONG TO
SEVERE...WITH LARGE HAIL AND STRONG WINDS THE PRIMARY THREAT. ANY
STORMS SHOULD WEAKEN WITH THE SETTING SUN...LEADING TO A PARTLY
CLOUDY WEDNESDAY NIGHT.

THURSDAY WILL SEE A STRONG UPPER LEVEL WAVE MOVING INTO THE GREAT
LAKES...WITH A RIDGE HOLDING OVER OUR CWA. CONTINUED WARMING TEMPS
ALOFT WITH THIS RIDGE LOOKS TO CAP CONVECTION CHANCES THURSDAY. THUS
EXPECTING A MAINLY MOSTLY SUNNY DAY WITH HIGHS WELL UP INTO THE
80S...WITH LOW TO MID 90S POSSIBLE IN THE PIEDMONT. COLD FRONT
APPROACHES THURSDAY NIGHT WITH A LINE OF SHOWERS AND THUNDERSTORMS.
CURRENT MODELS WEAKEN LINE AS IT APPROACHES SOUTHEAST WEST VIRGINIA.
SO AREAS EAST OF THE BLUE RIDGE SHOULD STAY DRY...WITH WESTERN AREAS
HAVING THE BEST CHANCE OF STORMS. MAY EVEN SEE A FEW SEVERE STORMS
IN THE FAR WEST THURSDAY NIGHT IF THE LINE MAKES IT IN EARLIER
ENOUGH. BOUNDARY LOOKS TO STALL OVER US ON FRIDAY. THEREFORE EXPECT
MORE SHOWERS AND THUNDERSTORMS. CAPE AND INSTABILITY ONCE AGAIN HIGH
ENOUGH TO SUPPORT AT LEAST ISOLATED STRONG TO SEVERE THUNDERSTORMS
IF ENOUGH HEATING OCCURS. ALTHOUGH BEST SEVERE CHANCE SHOULD REMAIN
TO OUR NORTH CLOSER TO THE STRONGER WIND FIELD AND UPPER LEVEL
SUPPORT. WITH RECENT HEAVY RAINS LEADING TO SATURATED SOIL...AND PWATS
OVER 1 INCH THROUGH SATURDAY...LEAD TO CONCERNS OF POSSIBLE FLASH
FLOODING IN THE HEAVIER STORMS.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
BOUNDARY DOES NOT MOVE MUCH AGAIN ON SATURDAY PER ECMWF
SOLUTION. THUS MORE AFTERNOON SHOWERS AND THUNDERSTORMS POSSIBLE.
WIND FIELD LOOKS PRETTY WEAK...SO SEVERE CHANCE SHOULD BE RELATIVELY
LOW. WITH RECENT HEAVY RAINS LEADING TO SATURATED SOIL...AND PWATS
OVER 1 INCH THROUGH SATURDAY...LEAD TO CONCERNS OF POSSIBLE FLASH
FLOODING IN THE HEAVIER STORMS.

FINALLY BY SUNDAY INTO TUESDAY A LARGE CLOSED UPPER LEVEL RIDGE
BUILDS INTO THE REGION. THIS WILL LEAD TO SUMMER LIKE WEATHER...WITH
HOT AND SOMEWHAT HUMID CONDITIONS. HIGHS WELL INTO THE 80S AND 90S
EXPECTED. UPPER LEVEL RIDGE SHOULD ESSENTIALLY CAP US FROM ANY
CONVECTION FORMING. IF ANY THING IS ABLE TO BREAK THE CAP...IT WOULD
LIKELY BE ISOLATED AND TERRAIN INDUCED.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
FIRST ROUND OF SHRA/TSRA MOVING EAST OF A KLYH-KDAN LINE.
LOCALIZED LIFR/IFR CONDITIONS EXPECTED UNDER THE STRONGEST
CELLS...OTHERWISE CONDITIONS SHOULD MAINLY BE VFR. NEXT SHORTWAVE
TROUGH PUSHING EAST THROUGH EASTERN KENTUCKY. ANTICIPATE A RETURN
OF SCATTERED SHRA/TSRA ACROSS THE MOUNTAINS AFTER 20Z...400 PM
EDT. OVERNIGHT...PRECIPITATION SHOULD WANE WITH A TREND TOWARDS
MVFR VSBYS FOR LIGHT FOG. CANNOT RULE OUT SOME LINGERING ISOLATED
SHRA/TSRA...BUT NOT ENOUGH TO PLACE IN THE PREVAILING CONDITIONS
IN ANY TAF.

AFTER 12-14Z...8AM-10AM...WEDNESDAY VSBYS SHOULD IMPROVE TO VFR.
SHOULD START TO SEE DEVELOPMENT OF SCT-BKN VFR CU AN STRATO-CU B
NOON WITH SOME ISOLATED SHRA/TSRA.

LITTLE CHANGE IN THE OVERALL WEATHER PATTERN IS EXPECTED FOR THE
REST OF THE WEEK INTO SATURDAY. BROAD SOUTHWEST FLOW WILL RESULT IN DAILY
SCATTERED SHOWERS AND THUNDERSTORMS...WHICH WILL BE MOST NUMEROUS
IN THE MOUNTAINS. THEREFORE...WHILE PREDOMINATELY VFR WEATHER
SHOULD DOMINATE...BRIEF PERIODS OF IFR/LIFR WILL BE POSSIBLE EACH
DAY IN THE VICINITY OF THE STORMS...AS WELL AS AREAS OF LATE
NIGHT/EARLY MORNING MVFR FOG IN THE SHELTERED LOW LYING AREAS OF
THE PIEDMONT AND IN THE MOUNTAIN VALLEYS.

&&

.HYDROLOGY...
FLASH FLOOD WATCH BEING ISSUED FOR THE FAR SOUTHWEST PART OF THE
AREA THROUGH 800PM. MULTIPLE HEAVY RAIN PRODUCING SHOWERS/STORMS ARE
EXPECTED TO STREAM INTO THE AREA WHERE FLASH FLOOD GUIDANCE IS
LOW...AND HEAVY RAIN FELL EARLIER TODAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR VAZ007-009-
     010.
NC...NONE.
WV...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR WVZ042.

&&

SYNOPSIS...JH/MC
NEAR TERM...DS
SHORT TERM...MC
LONG TERM...MC
AVIATION...DS/JH
HYDROLOGY...
Hazardous weather outlook, May 24, 4:05 PM EDT, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
405 PM EDT TUE MAY 24 2011

NCZ001>006-018>020-VAZ011>020-022>024-032>035-043>047-058-059-
WVZ043>045-252015-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-SUMMERS-MONROE-GREENBRIER-
405 PM EDT TUE MAY 24 2011

...SEVERE THUNDERSTORM WATCH 354 IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CONTINUED SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY
AFTERNOON AND EVENING WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

VAZ007-009-010-WVZ042-252015-
TAZEWELL-SMYTH-BLAND-MERCER-
405 PM EDT TUE MAY 24 2011

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 354 IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CONTINUED SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY
AFTERNOON AND EVENING WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DS

In the hours before

Local storm report, May 24, 2:31 PM EDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
231 PM EDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0956 AM     HAIL             4 W BLUEFIELD           37.24N 81.33W
05/24/2011  E0.75 INCH       TAZEWELL           VA   PUBLIC

&&

CHENARD
Local storm report, May 24, 3:37 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
337 PM EDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             FLEETWOOD               36.30N 81.52W
05/24/2011  E0.75 INCH       ASHE               NC   TRAINED SPOTTER

            THE HAIL RANGED FROM DIME TO PENNY SIZE. THE HAIL ENDED
            AT 333 PM.

&&

DS
Local storm report, May 24, 4:15 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
415 PM EDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     HAIL             5 WSW MOUNTAIN PARK     36.37N 80.93W
05/24/2011  M1.25 INCH       SURRY              NC   TRAINED SPOTTER

&&

CHENARD
Local storm report, May 24, 4:20 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
420 PM EDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     HAIL             PENHOOK                 36.98N 79.63W
05/24/2011  E1.75 INCH       FRANKLIN           VA   PUBLIC

1247 PM     TSTM WND DMG     1 NE MT AIRY            36.94N 79.19W
05/24/2011                   PITTSYLVANIA       VA   EMERGENCY MNGR

            TREES DOWN ALONG RICEVILLE ROAD.

1257 PM     TSTM WND DMG     4 S MT AIRY             36.88N 79.19W
05/24/2011                   PITTSYLVANIA       VA   EMERGENCY MNGR

            TREES DOWN.

0108 PM     TSTM WND DMG     2 S CHATHAM             36.79N 79.40W
05/24/2011                   PITTSYLVANIA       VA   EMERGENCY MNGR

            TREE BLOWN DOWN ON HOME, KNOCKING GUTTERS OFF.

0410 PM     HAIL             4 N ELKIN               36.31N 80.86W
05/24/2011  E1.50 INCH       SURRY              NC   PUBLIC

&&

WPERRY
Local storm report, May 24, 4:26 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
426 PM EDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HAIL             E TRAPHILL              36.35N 81.03W
05/24/2011  E1.75 INCH       WILKES             NC   POST OFFICE

0423 PM     HAIL             1 S FAIRVIEW            36.32N 80.72W
05/24/2011  E1.50 INCH       SURRY              NC   TRAINED SPOTTER

&&

CHENARD
Special weather statement, May 24, 4:27 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
427 PM EDT TUE MAY 24 2011

VAZ007-010-012-242130-
BLAND VA-TAZEWELL VA-WYTHE VA-
427 PM EDT TUE MAY 24 2011

...A STRONG THUNDERSTORM WILL AFFECT BLAND...TAZEWELL AND WYTHE
COUNTIES...

AT 425 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER RICHLANDS...
MOVING EAST AT 35 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR CLIFFIELD...AND AMONATE AROUND 435 PM...
TAZEWELL...AND ASBERRYS AROUND 445 PM...GRATTON...AND TIPTOP AROUND
455 PM...BURKES GARDEN...AND CERES AROUND 505 PM...SUITER AROUND 515
PM AND BASTIAN AROUND 520 PM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3717 8188 3720 8179 3720 8095 3693 8097
      3697 8140 3701 8144 3699 8148 3701 8147
      3699 8157 3701 8181 3705 8183 3710 8189

WP

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 1:04 AM EDTSpecial Weather StatementRNKBath56 min
May 24, 2:15 AM EDTSpecial Weather StatementRNKBath60 min
May 24, 9:56 AM EDTSevere Thunderstorm WarningRNKBland, Giles, Montgomery, Pulaski, Tazewell, City of Radford49 min
May 24, 10:25 AM EDTSevere Thunderstorm WarningRNKBland, Smyth, Tazewell50 min
May 24, 10:47 AM EDTSpecial Weather StatementRNKMontgomery, City of Radford43 min
May 24, 11:01 AM EDTSpecial Weather StatementRNKSmyth, Wythe44 min
May 24, 11:27 AM EDTSpecial Weather StatementRNKGrayson, City of Galax48 min
May 24, 11:34 AM EDTSevere Thunderstorm WarningRNKFloyd, Franklin, Henry, Montgomery, Patrick, City of Martinsville56 min
May 24, 11:49 AM EDTSpecial Weather StatementRNKCarroll, Floyd, Patrick, City of Galax41 min
May 24, 12:02 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Grayson, Henry, Patrick, City of Galax58 min
May 24, 12:12 PM EDTSevere Thunderstorm WarningRNKBedford, Campbell, Franklin, Pittsylvania36 min
May 24, 12:28 PM EDTSevere Thunderstorm WarningRNKFranklin, Halifax, Henry, Pittsylvania62 min
May 24, 12:47 PM EDTSevere Thunderstorm WarningRNKHalifax, Henry, Patrick, Pittsylvania, City of Danville, City of Martinsville58 min
May 24, 1:11 PM EDTSevere Thunderstorm WarningRNKCampbell, Charlotte, Halifax, Pittsylvania54 min
May 24, 1:51 PM EDTSpecial Weather StatementRNKHalifax39 min
May 24, 3:04 PM EDTSevere Thunderstorm WarningRNKCarroll56 min
May 24, 4:02 PM EDTFlash Flood WatchRNKBland, Smyth, Tazewell4 hr
May 24, 4:27 PM EDTSpecial Weather StatementRNKBland, Tazewell63 min
May 24, 4:35 PM EDTAreal Flood AdvisoryRNKTazewell4 hr
May 24, 5:29 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Grayson, Pulaski, Wythe, City of Galax61 min
May 24, 5:33 PM EDTSevere Thunderstorm WarningRNKGrayson57 min
May 24, 5:41 PM EDTSpecial Weather StatementRNKCraig, Giles, Montgomery, Roanoke, City of Salem49 min
May 24, 6:05 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Franklin, Henry, Patrick, City of Martinsville55 min
May 24, 6:20 PM EDTFlash Flood WarningRNKCarroll, Floyd, Franklin, Grayson, Patrick, City of Galax5 hr
May 24, 6:22 PM EDTSevere Thunderstorm WarningRNKCarroll, Henry, Patrick53 min
May 24, 6:35 PM EDTSevere Thunderstorm WarningRNKPatrick55 min
May 24, 6:46 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry, Pittsylvania59 min
May 24, 7:10 PM EDTSpecial Weather StatementRNKGrayson, City of Galax50 min
May 24, 7:14 PM EDTSevere Thunderstorm WarningRNKHalifax, Henry, Pittsylvania, City of Danville, City of Martinsville61 min
May 24, 7:38 PM EDTSevere Thunderstorm WarningRNKCampbell, Charlotte, Halifax, Pittsylvania52 min
May 24, 7:40 PM EDTSevere Thunderstorm WarningRNKHenry, Patrick, Pittsylvania65 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.